Article Text

PDF

Steroid psychosis after an intra-articular injection
  1. D E ROBINSON,
  2. E HARRISON-HANSLEY,
  3. R F SPENCER
  1. Department of Orthopaedic Surgery
  2. Weston General Hospital, Grange Road
  3. Weston-super-Mare BS23 4TQ, UK
  1. Mr Derek Robinson, Department of Orthopaedics, Southmead Hospital, Westbury on Trym, Bristol BS10 5NB, UK

Statistics from Altmetric.com

Intra-articular steroid injections are a well recognised treatment for rheumatoid arthritis and osteoarthritis with an inflammatory component. It is also clear that the effects of intra-articular steroid treatment are not confined to the joint injected. Steroid is absorbed, inducing improvement in the indices of general inflammation and a clinical1 and thermographic improvement in other joints.2 3 Peak serum steroid levels occur from two to 12 hours after injection, and the drug is completely cleared within three to five days. However, cortisol levels are suppressed by 64–81% at 24 hours after injection, with most patients' values returning to normal by one week; depo-medrone (methylprednisolone acetate) 40 mg is sufficient to induce maximum suppression.4 Many complications are known to arise after systemic steroid administration, but we are not aware of any reports of an acute psychosis after a single intra-articular steroid injection in a previously normal person with no past psychiatric history.

A 75 year old woman presented with osteoarthritis of her left hip. Past medical history showed mitral stenosis, atrial fibrillation, and ischaemic heart disease. She had no history of psychiatric illness or dementia. Drug treatment included furosemide (frusemide), digoxin, nifedipine, and warfarin, which she omitted for four days before the injection. The hip was injected with 80 mg depo-medrone and 10 ml 0.5% marcain under x ray control with local anaesthesia. Urograffin contrast was used to ensure correct needle placement. No sedatives were given. As the patient required further treatment with warfarin she was kept in hospital. Thirty six hours after the injection she developed paranoid delusions, visual and auditory hallucinations. There was no evidence of infection, with a normal chest x ray and clear midstream urine.

Urea and electrolytes, glucose, a full blood count, and calcium were normal. The patient required sedating with stelazine owing to severe agitation, and the psychosis persisted for three days, then resolved, and the patient was discharged. At a six week follow up a mini-mental state examination was performed, which showed no underlying abnormality.

A previous case has been reported5 of a 41 year old patient with rheumatoid arthritis who became elated, disorientated, and emotionally labile after intra-articular injections of 40 mg methylprednisolone into both shoulders, but this patient had already developed an acute organic confusional state after being treated with prednisolone 2.5 mg three times a day for 12 days only two weeks previously.

In a multicentre prospective study, psychiatric symptoms have been recorded in 1.3% of subjects receiving less than 40 mg/d prednisolone, in 4.6% of those receiving 41–80 mg/d, and in 18.4% of those receiving more than 80 mg/d.6 However, a lack of a past psychiatric history does not prevent psychiatric complications as symptoms only occur in 11% with a known psychiatric history.7 Methylprednisolone (80 mg) injected into an osteoarthritic knee joint has been shown to lead to a mean peak plasma concentration of 169 ng/ml at eight hours after injection.8 After a 20 mg oral dose of prednisolone a peak plasma concentration at two hours of 220 ng/ml has been shown.9 As the equivalent dose of methylprednisolone to prednisolone (and prednisone) is 4 to 5 respectively these represent comparable levels.

It may be expected that a more rapid absorption of methylprednisolone would occur in patients with rheumatoid arthritis rather than osteoarthritis owing to the hypertrophied and inflamed synovium. However, the rate or extent of absorption is not significantly different,8 and therefore patients with rheumatoid arthritis or osteoarthritis are equally likely to have systemic effects. If two joints are injected with 80 mg depo-medrone then the mean maximum serum concentration is almost six times greater than if only one joint is injected.4

Intra-articular injections are commonly given to outpatients and inpatients by all grades of medical staff. Many potential problems may arise and it should be recognised that these may be induced by a single intra-articular dose.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.